Try it
Anaesthesia · Muscle relaxants: succinylcholine and bradycardia
Sample itemA 6-year-old receives two doses of succinylcholine five minutes apart for persistent laryngospasm, and the ECG shows sinus bradycardia. What is the mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Stimulation of cardiac muscarinic receptors in the sinus node
Succinylcholine stimulates muscarinic receptors in the sinus node, causing bradycardia that is more marked in children and after a second dose. Atropine given beforehand or treated afterwards prevents or corrects it. Hyperkalaemia causes peaked T waves and arrhythmias, not typically isolated sinus slowing.
Option by option
A. Release of histamine from mast cells
Histamine release causes hypotension and flushing, not this bradycardia.
B. Blockade of beta-1 receptors
Succinylcholine has no beta-1 blocking action.
C. Hyperkalaemia from muscle depolarisation
Hyperkalaemia would show peaked T waves and widened QRS before bradycardia.
D. Stimulation of cardiac muscarinic receptors in the sinus node (correct)
Correct. Muscarinic stimulation of the sinus node explains the slowing.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…